Several rounds of heavy rain moved across eastern Kentucky from late Friday, February 26th through early Monday, March 1st. The combination of all the heavy rainfall led to significant flooding across a good portion of central and east Kentucky. For some areas, this was the most significant flooding in the last 50 to 60 years, or more. FEMA estimates that this event cost $350-400 million dollars in damages, including both individual and public infrastructure. This is now the costliest event in Kentucky to date.
The first round of heavy rain came through on the morning of Saturday, February 27th. This early rainfall targeted areas along the Hal Rogers Parkway, including Laurel, Clay, Perry, and Knott counties. Flash flooding let to some closed roads for a short time in these areas.
The second round of rainfall occurred late Saturday night as a warm front lifted northward across east Kentucky. The heavy rain stalled out over portions of Powell and Menifee Counties, leading to flash flooding into the early morning hours of Sunday.
Finally, the third round of heavy rain started late Sunday afternoon and continued through Sunday night. Given that much of the area had already received significant amounts of rain from the past two events, the ground was very saturated, and this last round caused widespread flash flooding across much of east Kentucky. As water made it's way to the larger creeks and rivers, these began to flood as well. River levels on the Kentucky river were some of the highest readings ever recorded, namely at Booneville and Ravenna. Clay City, Heidelberg, Jackson, Paintsville, and Salyersville also saw significant river flooding of which hadn't been seen in 40 to 50 years.
The periods of heavy rain and flooding led to numerous water rescues and mud/rock slides. Many areas were cut off or blocked due to the flooding. Power outages were also noted and reached as high as 12,000 during the peak of the flash flooding Sunday night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 28, 11:30 PM EST, 30 minutes earlier.
Area forecast discussion, Feb 28, 11:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1130 PM EST Sun Feb 28 2021
.UPDATE...
Issued at 1130 PM EST SUN FEB 28 2021
This actually makes the second forecast update that has been
issued so far this shift, but due to how busy we have been with
flooding, no AFD was issued with the previous update. The first
update removed the late afternoon period from the zone forecast
product, and freshened up the hourly forecast grids with the
latest hourly obs. For this update, the forecast was generally in
good shape with no major changes needed. A few tweaks were made to
the orientation and progression of a slow moving cold front and
the precipitation that is ongoing along it. The changes that were
made to the grids not significant, but the small changes that were
made did freshen up the current forecast products a bit. The
latest obs were again used to establish new trends in the hourly
forecast grids. The updated zones have already been issued.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 530 PM EST SUN FEB 28 2021
Late this afternoon, an upper level low was rotating across the
Hudson Bay region with a trough axis extending southwest into the
Southern Rockies while an upper level ridge as centered near the
southern tip of FL and extending north into the western Atlantic
and southwest into the southern Gulf of Mexico. Multiple
shortwaves in southwest flow were moving from the southern Plains
across the OH Valley and into the mid Atlantic states while a
more robust northern stream shortwave was working into the western
Great Lakes. At the surface, an area of low pressure was centered
in the upper peninsula of MI vicinity with a cold front trailing
south to near the confluence of the OH and MS Rivers and then
south and southwest into the Southern Plains. Meanwhile, a warm
front extended east across the OH Valley into the central
Appalachians. A sfc trough/differential heating boundary extended
from near Rockcastle County east to around Martin County with rain
cooled air in the lower 60s to the north and upper 60s to around
70 readings to the south.
Locally, convection was occurring near and just north of this
with torrential rainfall rates and probably a few wind gusts.
Copious amounts of moisture is being transported into the area at
low and mid levels. Divergence at 300 mb is analyzed across the
central portion of the area with some weak frontogenesis in the
925 to 850 mb layer. PW is in the 1.2 to 1.4 inch range at the
present time with the plume expected to shift southeast.
Instability remains on the limited side, and bulk shear is
generally overwhelming or not balanced with the instability.
There is some potential for convection to have more of a balance
of shear and instability further southwest over the next couple of
hours. However, the heavy rain rates on top of already saturated
ground remains the greatest concern with convection. Multiple
Flood Warnings and an embedded flash flood warning is in effect.
The heaviest rain axis over the next 3 hours should be from
Pulaski County east to near Jackson to Paintsville. As the cold
front approaches from the northwest and the shortwave trough moves
across the Great Lakes and then the 500 mb trough axis approaches
from the west tonight and into tomorrow, the axis of heaviest
rain will shift southeast this evening into tonight and eventually
become a bit more progressive.
The heavier rain tonight into early on Monday morning should
generally be from near the Mountain Parkway and points to the
south. The axis of heavier rain tonight should be from the Lake
Cumberland region east northeast near the Hal Rogers parkway and
Ky 80 corridor into Pike County. Thus, the threat for flooding or
flash flooding should increase through the evening in locations
further to the south and southeast not currently in a Flood
Warning or Flash Flood Warning. On top of all that, as the water
from the recent rounds of rain and rain tonight collects into the
larger creeks and area rivers, rivers across the region will
continue to rise or rise again. Some points in the KY basin and
Red River basin are already in flood and rainfall tonight should
lead to rises on the Cumberland with Barbourville and Williamsburg
most probable to reach or exceed flood stage. If rain were to be
linger a bit longer nearer to the VA border and east into the
Sandy than is currently expected, flooding could occur at
Pineville on the Cumberland, Jackson on the North Fk of the KY,
Paintsville on the Levisa Fk Big Sandy, and perhaps Hazard on the
KY.
Rain will taper off from northwest to southeast overnight as the
cold front pushes toward the crest of the Appalachians and then
well southeast of the area during the day on Monday as the 500 mb
trough axis shifts east of the area with height rises expected
from late Monday into Monday night. The threat for additional
flash flooding will diminish as convection diminishes later this
evening, but high water should persist on creeks and streams as
well as area rivers through the night and into Monday. A secondary
front should weaken as it sags into the OH Valley late Tue and
into Tue night, with sfc high pressure nosing into the area.
Behind the boundary on Monday, temperatures will be cooler a few
degrees below normal. Drier air moving into the area should lead
to a somewhat cold night Monday night with deeper northern and
eastern valley locations dipping into the lower 20s.
.LONG TERM...(Tuesday through Sunday)
Issued at 610 PM EST SUN FEB 28 2021
Overall, a fairly uneventful extended is in store. We begin Tuesday
under the influence of high pressure and a colder airmass that moved
in behind the cold front that passed during the short term.
Temperatures Tuesday will run slightly below seasonal normals from
the upper 40s to lower 50s. Models have come to better agreement for
the system impacting the region on Wednesday. An upper level
southern stream wave, initially over the Southern Plains, will be
traveling east, dampening as it does so. It looks to make it near
our area over Wednesday, supporting a low at the surface over the
Deep South. The general consensus is for the upper level wave and
associated surface features to be confined further south, keeping
most of the precip out of our area for the most part. There is still
some guidance suggesting some of this precip could make its way into
portions of our area, especially the southern portions. However, in
general, the trend has been further south and if this trend
continues the PoPs may need to be lowered further or shifted south.
Beyond Wednesday, things continue to look quiet thankfully. After a
brief time of warmer temperatures in the mid 50s Wednesday,
temperatures again cool down to slightly below seasonal norms as we
sit under an area of northwest flow. The flow begins to amplify
traveling towards the end of the period. An upper level low moves
over the Four Corners region by Friday. There is currently decent
agreement in keeping this low moving south as it weakens and travels
east, keeping any associated weather south of our area with it.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 629 PM EST SUN FEB 28 2021
A challenging TAF forecast this time around, with all the ongoing
heavy rain and extensive cloud cover. The TAF sites will
experience periods of mostly IFR conditions through around 8Z
Monday, as widespread rains showers and a few thunderstorms
continue to move across the forecast area. The worst condition's
will occur with any thunderstorms or intense rain showers. Cloud
bases could extend downward to LIFR levels for brief periods this
evening and tonight at JKL, LOZ, and SME. The rain should finally
begin to taper off early Monday morning, and be out of eastern
Kentucky early Monday afternoon. Areas of fog, which could be
dense at times, will also occur from time to time around the area,
and could contribute to lower VSBYs at the TAF sites. We should
see VFR conditions returning to the airports around 18Z on Monday,
as the rain exits to our east and clouds begin to scatter out a
bit.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM EST Monday for KYZ044-050>052-058>060-068-
069-079-080-083>088-104-106>120.
&&
UPDATE...AR
SHORT TERM...JP
LONG TERM...HAS
AVIATION...AR
Hazardous weather outlook, Feb 28, 11:41 PM EST, 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1141 PM EST Sun Feb 28 2021
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020745-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1141 PM EST Sun Feb 28 2021
...FLOOD WATCH IN EFFECT UNTIL 7 AM EST MONDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Rounds of light to moderate rain showers will continue across the
area tonight, before finally tapering off toward dawn. Many
locations will continue to experience flooding overnight, with any
additional rainfall only adding to the ongoing flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Flooding along portions of the Cumberland, Red, and Kentucky
river basins will continue through the early portion of the week.
High water is also expected through Tuesday in the Big Sandy
River basin.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through tonight.
JP/HAS/AR
In the hours before
Local storm report, Feb 28, 11:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1112 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM FLASH FLOOD 1 NE SUBLIMITY CITY 37.11N 84.07W
02/28/2021 LAUREL KY BROADCAST MEDIA
VIDEO OF AT LEAST 6 INCHES OF FLOWING WATER
ACROSS HAMPTON RD.
&&
KASSpecial weather statement, Feb 28, 11:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1128 PM EST Sun Feb 28 2021
KYZ088-115-117-118-010500-
Perry-Harlan-Letcher-Leslie-
1128 PM EST Sun Feb 28 2021
...A STRONG THUNDERSTORM WILL AFFECT HARLAN...SOUTHWESTERN LETCHER...
SOUTHEASTERN LESLIE AND SOUTHEASTERN PERRY COUNTIES...
At 1128 PM EST, a strong thunderstorm was located over Elcomb, or
over Harlan, moving east at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Harlan, Cumberland, Loyall, Evarts, Lynch, Benham, Bobs Creek,
Leatherwood, Bledsoe, Mary Alice, Arthur, Dizney, Chevrolet,
Louellen, Lewis Creek, Kingdom Come S.P., Gilley, Elcomb, Clutts and
Napier.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3704 8333 3708 8272 3705 8272 3703 8275
3701 8279 3701 8283 3698 8287 3693 8286
3691 8288 3690 8287 3685 8301 3685 8307
3678 8313 3674 8314 3670 8334 3667 8343
3667 8346
TIME...MOT...LOC 0428Z 265DEG 49KT 3682 8332
GREIFLocal storm report, Feb 28, 11:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1139 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM FLASH FLOOD 2 SSW MAPLESVILLE 37.12N 84.04W
02/28/2021 LAUREL KY BROADCAST MEDIA
VIDEO ON FACEBOOK OF A WATER RESCUE ON
SALLYS BRANCH ROAD.
&&
KASLocal storm report, Feb 28, 11:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1149 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM FLOOD 2 NNW CURT 37.52N 83.41W
02/28/2021 BREATHITT KY DEPT OF HIGHWAYS
HIGHWAY 30 WEST SHUTDOWN AT MILE MARKER 10
TO 11.
&&
KASLocal storm report, Feb 28, 11:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1151 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLOOD 1 SSW PAXTON 37.66N 83.42W
02/28/2021 BREATHITT KY DEPT OF HIGHWAYS
HIGHWAY 1812 CLOSED IN VANCLEVE AREA.
&&
KASLocal storm report, Feb 28, 11:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLOOD 2 N DALESBURG 37.39N 83.49W
02/28/2021 BREATHITT KY PUBLIC
WATER COVERING THE ROAD AT MILE MARKER 1 ON
HIGHWAY 315.
&&
KASNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938492, 938494, 938502, 938506, 938547, 938548, 938549, 938551, 938552, 938553, 938560, 938572, 938581, 938587, 938588, 938589, 938829, 938832, 938838, 938845, 938847, 938848, 938851, 938853, 938873, 938874, 938890, 938896, 938898, 938899, 938900, 938902, 938906, 938909, 938919, 938921, 938922, 938923, 938924, 938925, and more.